One of the things I enjoy about this site is learning from the donations of others. Here’s an excellent case of trimethoprim and hyperkalemia. If you have an interesting case study to share that can help educate healthcare professionals, please contact me. Here’s the case.
MP is a 77 year old male presenting to the emergency department with a chief complaint of weakness. MP has multiple comorbidities, including hypertension, coronary artery disease, type II diabetes, and pulmonary hypertension. His chronic medications include:
- Metoprolol succinate
- Aspirin 81mg
- Nitroglycerin sublingual
Also, of note MP was started on sulfamethoxazole/trimethoprim (Bactrim®) 5 days prior to presentation for a sinus infection.
Pertinent vitals signs and initial findings include a heart rate of 43 beats/minute and prominent T waves per the electrocardiogram.
Pertinent initial labs include: Potassium of 7.3 meq/L, sodium of 125 meq/L, and a digoxin level of 1.2. MP was successfully treated for hyperkalemia and was able to be discharged from the hospital a couple days later after multiple medication adjustments, the primary one being stopping sulfamethoxazole/trimethoprim.
Multiple medications were contributing to the lab abnormalities and likely peaked with the addition of sulfamethoxazole/trimethoprim. Digoxin, spironolactone, and lisinopril (as well as all ACE inhibitors and angiotensin receptor blockers) are known to increase serum potassium levels. Trimethoprim has been found to reduce renal potassium excretion via a similar mechanism as the potassium sparing diuretic amiloride.
This drug interaction needs to be taken seriously. In patients chronically taking a medication known to increase potassium and in whom an antibiotic is needed (for an indication that sulfamethoxazole/trimethoprim could be used), the clinician should consider an alternative agent.
It must also be noted that this drug interaction (sulfamethoxazole/trimethoprim and either an ACE inhibitor or ARB) has been associated with an increased risk of sudden death in a recent population-based, nested, case-control study.
Donated by Joel Van Heukelom PharmD – You can find him on Twitter @jdvanheuk
Looking for more useful clinical medication content? Check out the 30 medication mistakes, from my everyday practice as a pharmacist.
Reference: Fralick M, Macdonald EM, Gomes T, et al. Co-trimoxazole and sudden death in patients receiving inhibitors of renin-angiotensin system: population based study. BMJ. 2014;349:g6196 doi: 10.1136/bmj.g6196.
Thank you so much for your contribution great case study .
A great case study supporting the pharmacist involvement and review of medication regimens, especially for patients being discharged from the hospital. The antibiotic choice may have been the best and most reasonable but we need to consider the patients previous elevated potassium level and the risk. Even given this the choice of antibiotic may remain the best and most reasonable and we need recommend appropriate changes in overall therapies for the duration of therapy to avoid furthering or intensifying an existing problem. There will always be those times where the literature or our own knowledge will say we shouldn’t do something that or the benefit of the patient needs be done, It’s those cases where we use our skills and knowledge to make it work. Its fundamentally a “you shouldn’t but you can if” kind of situation,
Another similar study published this year in the CMAJ by Antoniou, Hollands, and Macdonald et al. showed increased risk of sudden death in patients taking spironolactone and TMP/SMZ. I would be curious what the patient’s baseline serum potassium was at the time of dispensing of TMP/SMZ since he is already at risk of hyperkalemia. Also, what were they treating with the antibiotic and what did they switch him to?
All patients on potassium sparing diuretic meds are already at risk of hyperkalemia, and close monitoring of potassium levels is requisite before and during treatment with drugs which tend to interfere with its excretion
When there are so many drugs administered together that promote potassium retention, it might be improper to blame only trimethoprim for the overall I’ll effect, that too after its five day course of administration had already been completed and had to be stopped any way.
It is always better to monitor the serum potassium level, especially in case of elderly patients subjected to poly pharmacy, to avoid such risks.
This type of cognition in so rare in pharmacy practice today! “Metrics” the root cause???